Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS San Diego, CA

February 21, 2000San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 21, 2000, 2:05 PM PST for San Diego County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2000, 2:05 PM PST (22:05 UTC)
Expired
Feb 21, 2000, 3:00 PM PST
In force
55 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2000-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2000-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 212206
SVRSAN
CAC073-212300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PST MON FEB 21 2000

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN DIEGO COUNTY IN CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN DIEGO...CHULA VISTA...IMPERIAL
  BEACH...NATIONAL CITY...SPRING VALLEY

* UNTIL 300 PM PST

* AT 200 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS NEAR AND JUST NORTH OF IMPERIAL
  BEACH...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES GUSTY WINDS...
  LOCALLY EXCEEDING 55 MPH...HAIL AND FUNNEL CLOUDS.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CORONADO AT 215 PM PST
  OVER CHULA VISTA...5 MILES SOUTHEAST OF NATIONAL CITY AT 215 PM PST
  NEAR BONITA AT 225 PM PST
  NEAR LEMON GROVE AT 230 PM PST
  NEAR SPRING VALLEY AT 235 PM PST
  
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SAN DIEGO.

$$

LAT...LON 3255 11728 3257 11663 3304 11682 3303 11734

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 1:32 PM PST, 33 minutes earlier.

Area forecast discussion, Feb 21, 1:32 PM PST, 33 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST MON FEB 21 2000

                             ...SYNOPSIS...

A DEPARTING WINTER STORM WILL CONTINUE SHOWERS AND THUNDERSTORMS INTO
THIS EVENING WITH A WINTER STORM WARNING FOR THE MOUNTAINS AND FLASH
FLOOD WATCH UNTIL 900 PM. THUNDERSTORMS HAVE BRIEF HEAVY RAIN...STRONG
GUSTY WINDS...HAIL AND DEADLY LIGHTNING. SHOWERS WILL TAPER OFF
OVERNIGHT AS THE STORM MOVES EAST WITH JUST A FEW SHOWERS INTO TUESDAY
MORNING. ANOTHER PACIFIC STORM WILL BRING A CHANCE OF SHOWERS
TUESDAY NIGHT AND WEDNESDAY...LINGERING INTO THURSDAY.

                            ...DISCUSSION...

SHOWERS OVER MOST OF CWA THIS AM AND GROUND PRETTY MUCH SATURATED FROM
LARGE RAINFALL TOTALS SUN AND LAST NIGHT. SHOWERS GENERALLY LIGHT BY MID
MORNING BUT SOME HEAVY SNOW REPORTS COMING IN FROM SBD MOUNTAIN
SPOTTERS. ANOTHER BAND OF HEAVIER SHOWERS MOVING ONSHORE THIS AFTERNOON.
12Z NKX SOUNDING SHOWED THE MELTING LEVEL NEAR 7000 FT BUT NEARLY
ISOTHERMAL AND ONLY SLIGHTLY ABOVE FREEZING DOWN TO 4000 FT. SW WIND
INCREASING TO ABOUT 50 KT JUST ABOVE 700 MB. LOCAL GRADIENTS WEAK
ONSHORE WITH LESS THAN 2 MB SAN-IPL BUT 6 MB SAN-TPH.

MODELS OFF ON INIT WITH AVN A LITTLE BETTER THAN ETA/NGM BUT ALL
GENERALLY AGREE TO TAKE VORT MAX THROUGH EXTREME SW C THIS
AFTERNOON/EVE. GOOD JET DYNAMICS AND -24 DEG C 500 MB TEMPS MOVING OVER
CWA DURING THIS PERIOD FOR MORE HEAVY SHOWERS AND GOOD CHANCE OF
THUNDERSTORMS. CURRENT FLASH FLOOD WATCH AND WINTER STORM WARNING LOOK
OK. TROUGH LINE PAST BY LATE THIS AFTERNOON/EVE FOR DECREASING SHOWERS
AND JUST A FEW LINGERING INTO TUE MORNING W OF MOUNTAINS FROM RESIDUAL
MOISTURE/OROGRAPHICS. DECREASING CLOUDS TUE AFTERNOON IN DRIER NW FLOW
ALOFT AND GOOD DVV. NEXT UPSTREAM SYSTEM BRINGING INCREASING CLOUDS LATE
TUE WITH CHANCE OF SHOWERS AGAIN TUE NIGHT/WED WITH A BETTER CHANCE OF
HEAVIER SHOWERS WED PM.

LONGER RANGE PROGS INDICATE SOME SHOWERS INTO THU FROM WEAK SECONDARY
SHORT WAVE. SMALL CHANCE OF SHOWERS LINGERING INTO FRI. DRIER NW FLOW
SAT.

SAN +236

.SAN...FLASH FLOOD WATCH ALL ZONES UNTIL 900 PM...SEE LAXFLSSAN.
       WINTER STORM WARNING FOR MOUNTAINS ABOVE 4000 FT UNTIL
       900 PM...SEE LAXWSWSAN.
       HEAVY SURF THROUGH TONIGHT FOR COAST...SEE LAXMWSSAN.
       SMALL CRAFT ADVISORY THROUGH TONIGHT...SEE LAXCWFSGX.
          ~
ATKIN


The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:30 PM PSTFlash Flood WarningSGXOrange2 hr
Feb 20, 10:15 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr
Feb 21, 4:00 AM PSTFlash Flood WarningSGXSan Diego2 hr
Feb 21, 1:45 PM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Feb 21, 2:51 PM PSTSevere Thunderstorm WarningSGXSan Diego54 min
Feb 21, 3:55 PM PSTFlash Flood WarningSGXRiverside, San Diego2 hr

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.